Funnel Cloud, Swift
- When
- August 26, 3:10 PM CST to 3:11 PM CST
- Where
- Swift County, 1.47 mi SSE of Kerkhoven
- Reported by
- Storm Chaser
- Coordinates
- 45.180, -95.310
Delayed report via X with photo attached. Time estimated from radar.
A complex of thunderstorms developed during the afternoon of August 26, and grew upscale into a line of storms that produced widespread wind damage across central and eastern Minnesota. There were likely hundreds, if not thousands of trees damaged across the Twin Cities metro area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A complex of thunderstorms developed during the afternoon of August 26, and grew upscale into a line of storms that produced widespread wind damage across central and eastern Minnesota. There were likely hundreds, if not thousands of trees damaged across the Twin Cities metro area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 26, 12:07 PM CST, 3 hours 3 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
107 PM CDT Mon Aug 26 2024
.KEY MESSAGES...
- Temperatures reach the upper 80s to low 90s with dew points in
the mid to upper 70s, allowing heat indices to reach 105-110
across much of the area. WBGT in the upper 80s.
- Severe thunderstorms are expected to develop by late afternoon
to early evening in the Dakotas along a cold front before
moving into Minnesota. A potential MCS would bring a
significant wind threat into early Tuesday as it moves
through.
- After the cold front passes, widespread showers are expected
on Thursday with cooler temperatures back into the 70s by late
week.
&&
.DISCUSSION...
Issued at 308 AM CDT Mon Aug 26 2024
Aside from some weak showers and a single rogue thunderstorm cell
entering western Minnesota, the main activity this morning has been
temperatures falling to dew points in the mid 70s to low 80s with
patchy dense fog as that happens. The rogue thunderstorm has
persisted for a few hours from its origin in South Dakota, and could
have implications for the rest of the forecast should it maintain
strength as it was not expected by any of the model guidance this
morning. The main thing it would do is cool down the immediate local
area where the storm is passing through by way of reducing the
moisture in the air, and the moisture in the air being advected
northwards is a large part of the reason why heat index and WBGT are
so high today. For now, we are going with the assumption that any
impacts to the thermal profile will be localized such that the
remainder of the forecast proceeds as it has for the last 24 hours,
that being intense heat and humidity and excessive heat risks across
most of the MPX CWA turning into a threat for severe thunderstorms
and/or a bowing MCS type feature by this evening. Yesterday was a
prelude to what should end up being the worse day in terms of
overall amount of area and people impacted by the heat as the
highest index values are expected across the Twin Cities Metro and
portions of southern MN compared to western MN on Sunday. The heat
will continue into the evening until a line of storms is expected as
a cold front arrives with temperatures cooling back into the low 80s
for highs Tuesday and falling even further into the late week.
Besides the heat, we need to highlight the thunderstorm threat with
a bit greater detail. First of all, the setup includes remarkable
CAPE values on the order of at least 3000-4000 J/KG within forecast
soundings alongside 90th percentile PWATS above 1.9 given the
extreme dew points. There is enough deep layer shear to support
thunderstorms especially with mesoscale enhancement within the
vicinity of the strongest cells or an MCS. One of the main hiccups
that is still present is a 850-700mb warm nose of 13-15C acting as a
cap for surface based convection, however the forcing should be
strong enough along the cold front to overcome any capping,
especially should organization into a linear system or MCS come into
play. There are a few scenarios at play based upon how CAMs are
resolving this evenings convective potential. Scenario 1 is the
persistence forecast which produces a strong MCS moving across
Minnesota late in the evening which has the potential to produce a
swath of 70-80mph wind gusts across much of MN including into the
Twin Cities metro between roughly 6-7pm when the front arrives in
western MN through 2-3am when it exits into western Wisconsin. This
has been the more consistent signal within guidance over the last
couple of days and the majority of CAMs favor this solution right
now. Scenario 2 would be scenario 1 but with a secondary line of
storms or MCS following the initial line tapping into what
instability remains as the upper level system lags behind the
surface front to keep persistent forcing over the region despite the
cold front shifting surface winds. The synoptic forced surface winds
should remain fairly weak, it is the motion of the storms coupled
with momentum enhancement which has the potential to produce the
strong gusts. Scenario 3 is considered the least likely scenario
right now, which is initial supercell thunderstorms producing a
greater hail/tornado threat compared to the first scenarios
primarily wind threat, focused over mainly western Minnesota before
downstream growth forms into more of a linear wind based threat.
Right now, scenario 1 appears most likely given the consistency
between multiple model runs with scenario 2 having uncertainty
regarding just how strong a secondary round of storms could get.
Scenario 3 seems less likely as the event begins in the Dakotas
during the afternoon during which time the supercell threat is
expected to happen before it evolves into the linear threat. No
matter which scenario plays out, we expect to be issuing severe
thunderstorm warnings late into the night and into early Tuesday,
and we would recommend having a way to receive warnings that could
alert you while asleep just in case.
A few weak storms could persist into midday Tuesday post-fropa as
the upper level system pushes northeastwards into Canada as dry
weather resumes through Wednesday as we transition towards our next
system set to arrive on Thursday. The setup for Thursday includes a
broad occluded upper level low drifting eastwards in southern Canada
producing a surface low response and a broad north-south boundary
that looks to produce widespread showers by early Thursday morning.
The stacked forcing includes mid level CVA, an 850-700mb LLJ, and
the surface forcing stacked on top of each other. Forecast soundings
show limited instability such that widespread rain with a few weaker
storms is the current expectation persisting through Thursday before
the upper level low pushes northeast towards Hudson Bay and the
surface forcing exits the area to the east by sunrise Friday at the
latest. Temperatures will remain in the 70s from Thursday onwards as
conditions dry out into the weekend with zonal upper level flow and
surface high pressure drifting through by early next week. Labor day
looks to be quiet as broad surface-based high pressure induced
subsidence continues to be the driving factor behind the
weather.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1252 PM CDT Mon Aug 26 2024
Low stratus continues to burn off, resulting in lower level SCT
clouds in addition to mid-to-upper level CI/CC clouds (mainly
VFR). There are still some timing issues to work out with
respect to anticipated convection this evening through tonight
but the general model consensus seems to be: one round late this
afternoon into the early evening hours, then another within a
couple hours either side of sunrise. Each may contain
strong/severe thunderstorms along with heavy rain which may drop
conditions down to IFR. Between the rounds and after the second
round, MVFR ceilings are certainly possible due to the
plentiful low level moisture in place and light winds. Speaking
of which, variable winds around 5kts are likely into the early
morning hours before winds pick up from the WNW 5-10kts. But,
during storms, winds of at least 20G40kts are possible.
KMSP...Best timing for storms this evening still looks to be in
the 01z-05z range, but could be potentially a couple hours
earlier as evidenced by storms already firing in far western MN,
that capping may be eroding faster than models project. In
addition, the overnight timing looks to be close to daybreak, in
the 08z-12z timeframe. If anything, this window could be an hour
or so later than advertised but wanted to keep some consistency
going with the previous TAF set. IFR conditions are possible
with each TSRA passage.
/OUTLOOK FOR KMSP/
WED...VFR. Wind NE 5-10 kts becoming E.
THU...RA/TSRA likely, MVFR likely, IFR possible. Wind SE
becoming SW 10-15 kts.
FRI...VFR. Wind W 10-15 kts
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Chisago-Isanti-
Meeker-Renville-Sherburne-Wright-Yellow Medicine.
Excessive Heat Warning until 8 PM CDT this evening for Anoka-
Blue Earth-Brown-Carver-Dakota-Faribault-Hennepin-Le
Sueur-Martin-Nicollet-Ramsey-Redwood-Scott-Sibley-
Washington-Watonwan.
Heat Advisory until 1 PM CDT this afternoon for Freeborn-
Goodhue-McLeod-Rice-Steele-Waseca.
Excessive Heat Warning until 8 PM CDT this evening for
Freeborn-Goodhue-McLeod-Rice-Steele-Waseca.
WI...Heat Advisory until 8 PM CDT this evening for Polk.
Heat Advisory until 1 PM CDT this afternoon for Dunn-Pepin-
Pierce-St. Croix.
Excessive Heat Warning until 8 PM CDT this evening for
Chippewa-Dunn-Eau Claire-Pepin-Pierce-St. Croix.
Heat Advisory until 8 PM CDT this evening for Barron-Rusk.
&&
DISCUSSION...TDH
AVIATION...JPCHazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1209 PM CDT Mon Aug 26 2024 MNZ051>053-058>070-073>078-082>085-091>093-WIZ014>016-023>028- 270930- Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey- Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott- Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron- Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1209 PM CDT Mon Aug 26 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Hot and very humid conditions are expected to continue today. Heat indices will range from 100 to 110 this afternoon. Excessive Heat Warnings and Heat Advisories are in effect. Please refer to the Non Precipitation Message for additional information. There is an Enhanced Risk of severe thunderstorms (level 3 of 5) tonight. Multiple rounds of thunderstorms are possible, which may contain large hail, damaging winds, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed tonight. MNZ041>045-047>050-054>057-270930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi- 1209 PM CDT Mon Aug 26 2024 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight. There is an Enhanced Risk of severe thunderstorms (level 3 of 5) tonight. Multiple rounds of thunderstorms are possible, which may contain large hail, damaging winds, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed tonight.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
400 PM CDT Mon Aug 26 2024
MNZ048-055-057-262130-
Kandiyohi MN-Pope MN-Swift MN-
400 PM CDT Mon Aug 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL POPE...
NORTHEASTERN SWIFT AND NORTHWESTERN KANDIYOHI COUNTIES THROUGH 430 PM
CDT...
At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Lake Hassel, or 23 miles northwest of Willmar, moving
east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gilchrist, De Graff, Sunburg, and Monson Lake State Park.
This includes U.S. Highway 12 between mile markers 49 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Minnesota.
&&
LAT...LON 4525 9552 4536 9548 4546 9537 4546 9521
4525 9520
TIME...MOT...LOC 2059Z 269DEG 15KT 4539 9535
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
StrusThe Minneapolis radar (KMPX), 142 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
32 thunderstorm wind, 3 funnel cloud, 3 hail, 1 tornado. Local standard time, as filed.
Delayed report via X with photo attached. Time estimated from radar.
Delayed report, time estimated from radar. Two trees were down across roads.
Delayed report, time estimated from radar. Tree down across road.
Wind speed measured at mesonet station.
A storm chaser took video of a tornado and a nearby resident confirmed its specific location. The tornado moved across open fields before dissipating.
Funnel cloud was reported via spotter network. Time was estimated from radar.
Delayed report, time estimated from radar. Numerous large trees snapped or uprooted in the Lynden Township.
Delayed report, time estimated from radar. Several trees down along I-94 between mile marker 177 and 174.
Delayed report of picture from via social media, time estimated from radar.
Delayed report, time estimated from radar.
Delayed report, time estimated from radar. Trees and powerlines down.
Multiple reports of a funnel cloud with photos but no precip on radar. High-based clouds in the pictures.
Delayed report via mesonet station, time estimated from radar.
Delayed report of very large oak tree down, time estimated from radar.
Dozens of large trees down. Time estimated from radar.
Dozens of large trees were down and power was out.
Wind measured by broadcast meteorologist.
Large tree was down in Victoria.
Three trees were reported down.
An 8 inch tree was down on Woodland Drive in Eden Prairie.
Multiple large tree branches were down.
Wind gust measured at the station KFCM.
Delayed report, time estimated from radar. Multiple trees down and numerous power outages reported via social media.
Delayed report, time estimated from radar of downed power lines and numerous large trees.
Delayed report, time estimated from radar of trees down and a street light down.
Delayed report, time estimated from radar of 6 to 12 inch diameter branches down.
Delayed report of multiple large trees down throughout Bloomington, time estimated from radar.
Large pine tree uprooted and leaning on power lines.
Hundreds of trees were broken or uprooted from a downburst that spread out to be three or four miles wide. Some trees fell on houses, sheds, and vehicles. A neighborhood on the east side of Lake Francis was especially hard hit. The winds also blew portions of roofs off of several farm buildings.
Measured by a trained spotter at the Savage Community Park.
Delayed report of large tree split in half, time estimated from radar.
Delayed report of two-foot diameter tree down, time estimated from radar.
Delayed report of multiple large trees down throughout Isanti, time estimated from radar.
Wind gust measured via mesonet station.
Delayed report of multiple downed tree branches up to 8 inches in diameter, time estimated from radar.
Report of multiple trees down.
Multiple trees reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyThe tornado archive for Minnesota, 2024Warnings in Minnesota, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212074, 1212076, 1212079, 1212080, 1212081, 1211033, 1212083, 1212084, 1212085, 1212087, 1212086, 1212088, 1212089, 1212090, 1212092, 1212091, 1212094, 1212093, 1212095, 1212096, 1212097, 1212100, 1212104, 1212110, 1212112, 1212114, 1212116, 1212122, 1212124, 1212126, 1211043, 1212127, 1212128, 1212129, 1212132, 1212134, 1212136, 1212137, 1212138.